[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.138.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1961

Ocular Reactions to Antimalarial Drugs

Author Affiliations

CINCINNATI

From The Department of Dermatology, University of Cincinnati College of Medicine.

Present address of Dr. Rebello: The Manchester and Salford Hospital For Skin Diseases, Manchester, England.

Arch Dermatol. 1961;83(5):785-789. doi:10.1001/archderm.1961.01580110073011
Abstract

The dermatologist not infrequently encounters patients receiving antimalarial drugs for lupus erythematosus who complain of visual difficulties. He may then be in a quandary as to whether the disease or the treatment has caused his patient's symptoms. Antimalarials are prescribed chiefly for discoid L.E. Some reports, however,1-3 have indicated the beneficial effects of these drugs in systemic L.E. In fact, there are dermatologists and internists who like to administer antimalarials in conjunction with corticosteroids even during the acute episode of systemic L.E. Others administer antimalarials only during the subacute phase of systemic L.E. or during a remission. These drugs certainly have fewer undesiraable side-effects than the corticosteroids.

The ocular lesions which have been observed in L.E. have invariably occurred in the systemic variant of this disease. Conjunctival and comeal lesions may occasionally occur in association with discoid L.E., particularly if the eyelids are involved. Conjunctival lesions appear as erythematous

×